Previous research has shown that higher levels of testosterone can reduce the risk for developing Alzheimer’s disease. However, a new study shows that testosterone can worsen certain symptoms once someone has Alzheimer’s. According to the University of North Texas Health Science Center, testosterone is directly linked with aggression, behavioral issues, and hallucinations for men with the disease. Agitation and delusions occur in at least 70 percent of Alzheimer’s patients.
This new study raises a number of concerns regarding testosterone-replacement therapy. It is becoming very common for older men to take testosterone-replacement drugs. If they develop Alzheimer’s while still taking testosterone pills, it could have a number of negative and unintended consequences. Therefore, this study could have a direct impact on when older men are put on testosterone-replacement drugs and when the drugs should be avoided.